Tornadoes · United States · Nebraska · 2017

Unrated tornado, Harrisburg, Nebraska, June 12, 2017

This Unrated tornado ran 0.7 miles across Banner County on June 12, 2017, touching down at 6:12 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 12, 2017
Touchdown
6:12 PM MDT (00:12 UTC)
Lifted
6:17 PM MDT (00:17 UTC)
On the ground
5 minutes
Path length
0.7 miles (1.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Banner County
Touchdown point
41.397, -103.975
Lift-off point
41.406, -103.968
Record number
1706121812-01

The damage survey

1 damage points were recorded along this path by NWS CYS, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

  • Barn roof gone with exterior walls collapsed. Trees Denuted. Auger Cart & Auger rolled.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

One of the most significant severe weather episodes to affect the western Nebraska Panhandle occurred during in the early evening of Monday 12 June 2017. Several tornadoes, hail to baseball size, and damaging winds were observed. Supercell thunderstorms developed during the afternoon along Interstate 25 between Fort Collins, CO and Wheatland. Lifting northeast, these thunderstorms spread into the western Nebraska Panhandle during the early evening.

Storm chasers captured video of a tornado briefly touching down in a remote section of southern Banner County. The tornado caused no damage from which the NWS could assign an EF-scale rating. Path was estimated by cross-referencing storm chaser reports and radar data.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

30 minutes of warning. NWS CYS issued a tornado warning for this county at 23:42 UTC, 30 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 19:11 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
19:11 UTC03:00 UTCTornado WatchCYS
23:15 UTC23:45 UTCTornado WarningCYS
23:21 UTC00:00 UTCTornado WarningCYS
23:42 UTC00:15 UTCTornado WarningCYS
23:52 UTC00:30 UTCTornado WarningCYS
00:06 UTC00:30 UTCTornado WarningCYS
00:30 UTC01:00 UTCTornado WarningCYS
00:59 UTC01:30 UTCTornado WarningCYS
01:10 UTC01:45 UTCTornado WarningCYS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jun 12, 5:34 PM MDT, 38 minutes earlier.

Area forecast discussion, Jun 12, 5:34 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Mon Jun 12 2017

.SHORT TERM...(Late this afternoon through Tuesday)
Issued at 347 PM MDT Mon Jun 12 2017

Ongoing severe weather episode, so will keep this discussion
concise.

Impressive upper diffluence, 50-60kt 0-6 km shear, and 150-200
m2/s2 helicity supporting scattered supercellular convection
over southeast/east-central Wyoming this afternoon. Received
numerous reports of very large /up to 4.5"/ hail, along with
several funnel clouds, and couple of tornadoes. A Tornado Watch
remains in effect until 8 PM MDT for east-central/southeast
Wyoming east to western Nebraska panhandle counties bordering
Wyoming. Storm motion has been to north to northeast about 35kt.
Thunderstorms will end from southwest to northeast this evening
with the passage of dryline from northern Colorado and strong cold
front from the west.

Intense upper low will track northeast into the northern Plains
Tuesday. Large pressure gradient and 50-60 kt winds in low/mid
levels will maintain strong westerly winds, especially during the
afternoon hours. Potential for high wind event is marginal given
wrap-around cloud cover and resultant lack of deep layer mixing.
High Wind Watch will remain in effect for now. High temperatures
Tuesday will be 5-10 degrees cooler.

.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM MDT Mon Jun 12 2017

An abbreviated discussion due to impending severe weather. Warm
and dry weather expected across the CWA for Weds through Friday
under a zonal flow aloft and rather dry air. A weak shortwave
looks to pass across the northern tier states Friday and push a
Pacific front across the CWA bringing a little cooler air for
Saturday. Some moisture on return flow Saturday may combine with
another impulse to produce some convection late Saturday through
Sunday before drying again Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM MDT Mon Jun 12 2017

Showers and tstms will move over mainly the Neb Panhandle this
evening with associated MVFR/IFR cigs and vsbys.  Sfc front will
then move east across the area later this evening switching winds
out of the west to northwest.  Windy across se Wy Tuesday late
morning and afternoon with gusts over 45kts mainly from KRWL to
KLAR.

&&

.FIRE WEATHER...
Issued at 347 PM MDT Mon Jun 12 2017

Severe weather will be the primary focus for areas from Albany and
Converse counties eastward into western Nebraska this afternoon and
evening where large hail, damaging winds, heavy rain, and a few
tornadoes are expected. Although temperatures will be cooler Tuesday,
strong and gusty westerly winds and low humidities will keep fire
conditions somewhat elevated, especially west of the Laramie Range.
A warmer, drier, and less windy air mass will prevail for the latter
half of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday evening for
     WYZ104-105-109-110.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 12, 11:18 AM MDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1118 AM MDT Mon Jun 12 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
131730-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1118 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread severe thunderstorms are expected over the high plains
of southeast Wyoming and the western Nebraska Panhandle this
afternoon and evening. Thunderstorms will develop in the vicinity
of the Laramie Range early this afternoon and quickly become
severe as they progress onto the high plains. Anticipated hazards
associated with these thunderstorms include tornadoes, very large
and destructive hail, localized flash flooding, and damaging winds.
Residents of southeast Wyoming and the western Nebraska Panhandle
should remain weather aware this afternoon and evening, and be
prepared to take action if a warning is issued for their local
area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will be required this afternoon and evening.

WYZ104-105-109>115-131730-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1118 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms will develop across northern and eastern
Carbon County this afternoon and early evening. Westerly winds
will gust to around 55 mph later this afternoon as a strong cold
front sweeps across the area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A High Wind Watch is in effect for much of Carbon County and extreme
western Albany County Tuesday where wind gusts may approach 60 mph,
especially during the afternoon.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Jun 12, 5:49 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          11 E HWY 85 AT DRY RAWH 42.33N 104.10W
06/12/2017                   GOSHEN             WY   EMERGENCY MNGR

            *** 1 INJ *** 5500 BLOCK OF COUNTY RD 108. HOUSE DAMAGED.
            SHEDS MISSING. TRACTORS OVERTURNED. ONE PERSONAL INJURY.
            TIME BASED ON RADAR.

&&

MJAMSKI
Local storm report, Jun 12, 5:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          9 N BUSHNELL            41.36N 103.89W
06/12/2017                   KIMBALL            NE   TRAINED SPOTTER

            INTERMITTENT TOUCHDOWNS.

&&

MJAMSKI
Local storm report, Jun 12, 6:07 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          7 N BUSHNELL            41.33N 103.89W
06/12/2017                   KIMBALL            NE   TRAINED SPOTTER

            TORNADO ON THE GROUND.

&&

MJAMSKI
Local storm report, Jun 12, 6:08 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          7 SW HARRISBURG         41.48N 103.84W
06/12/2017                   BANNER             NE   TRAINED SPOTTER

            TORNADO ON THE GROUND.

&&

MJAMSKI
Local storm report, Jun 12, 6:11 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          10 N BUSHNELL           41.38N 103.89W
06/12/2017                   KIMBALL            NE   TRAINED SPOTTER

            TORNADO ON THE GROUND.

&&

MJAMSKI
Local storm report, Jun 12, 6:12 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
612 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          10 NNW KIMBALL          41.37N 103.73W
06/12/2017                   KIMBALL            NE   TRAINED SPOTTER

            TORNADO ON THE GROUND.

&&

MJAMSKI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 00:00Z

0.2 hours before the tornado, 181 km from the path. June 13, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 108 joules per kilogram, CIN -11, lifted condensation level 3977 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 93 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
151 J/kg
Mixed-layer LCL
3977 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
10.1 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 12:00Z

11.8 hours after it, 181 km from the path. June 13, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87674, lifted condensation level 2479 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 34 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87674 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The radar

The Cheyenne radar (KCYS), 75 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:24 UTCTORNADO1 Ne Pine BluffsLaramie, WYTORNADO ON THE GROUND.
23:40 UTCFLASH FLOOD3 E Pine BluffsKimball, NEDELAYED REPORT.
23:56 UTCTORNADO9 N BushnellKimball, NEINTERMITTENT TOUCHDOWNS.
00:05 UTCTORNADO7 N BushnellKimball, NETORNADO ON THE GROUND.
00:06 UTCTORNADO7 Sw HarrisburgBanner, NETORNADO ON THE GROUND.
00:10 UTCTORNADO10 N BushnellKimball, NETORNADO ON THE GROUND.
00:12 UTCTORNADO10 Nnw KimballKimball, NETORNADO ON THE GROUND.
00:18 UTCTORNADO8 N BushnellKimball, NETORNADO ON THE GROUND.
00:29 UTCTORNADO15 N KimballBanner, NETORNADO ON THE GROUND.
00:38 UTCTORNADO3 Ne HarrisburgBanner, NE41.59N/-103.58
00:53 UTCHAIL 0.75GeringScotts Bluff, NEPEA TO DIME SIZED HAIL AND WINDS 50-60 MPH.
01:03 UTCHAIL 110 S GeringBanner, NE
01:03 UTCHAIL 1.25MelbetaScotts Bluff, NEQUARTER TO HALF DOLLAR HAIL
01:05 UTCTORNADO8 Ne HarrisburgBanner, NERAIN-WRAPPED TORNADO.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 12, 2017

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 123:55 PM MDTUnratedGoshen, WY23.240
June 124:40 PM MDTEF0Laramie, WY to CO2.880
June 125:40 PM CDTEF2Weld, CO to WY15.0300
June 124:49 PM MDTEF1Converse, WY0.525
June 125:05 PM MDTEF1Laramie, WY1.580
June 126:09 PM CDTEF2Goshen, WY to NE25.65002$603,000
June 125:30 PM MDTEF2Johnson, WY1.6250$10,000
June 125:50 PM MDTEF0Park, WY0.725
June 126:01 PM MDTEF1Kimball, NE1.080
June 126:14 PM MDTEF0Big Horn, WY3.130
June 127:21 PM CDTEF0Fond du Lac, WI2.150$7,000
June 126:30 PM MDTEF1Banner, NE4.2100$25,000
June 126:33 PM MDTUnratedDawes, NE1.125
June 126:36 PM MDTEF0Natrona, WY0.120
June 127:13 PM MDTEF1Morrill, NE0.250
June 127:19 PM MDTEF2Morrill, NE31.6300$3.5 million
June 128:30 PM MDTEF1Sheridan, NE9.210$21,000
June 128:40 PM MDTEF1Sheridan, NE9.210$21,000
June 129:10 PM MDTEF0Bennett, SD0.07
June 1210:40 PM MDTEF1Sheridan, NE9.210$21,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.